Montana, 2009

Drought in Montana, June 23 to 30, 2009

June 23 to 30, 2009 · NWS GGW · 1 event in 1 county or zone

Parts of the area experienced a drought, reaching a D2 status on the US Drought Monitor. Reduced crop yields for hay and wheat were the main impact of this drought.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GGW wrote it up.

Parts of the area experienced a drought, reaching a D2 status on the US Drought Monitor. Reduced crop yields for hay and wheat were the main impact of this drought.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Glasgow, MT wrote its last area forecast discussion before the first event at Jun 22, 8:07 PM MST, 3 hours 53 minutes earlier.

Area forecast discussion, Jun 22, 8:07 PM MST, 3 hours 53 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GLASGOW MT
907 PM MDT MON JUN 22 2009

.SHORT TERM...FOR NORTHEAST MONTANA...TONIGHT THROUGH WEDNESDAY...
UPPER TROF ACROSS WESTERN MONTANA MAKING SLOW PROGRESS EAST. A
RELATIVELY WEAK WAVE EJECTING OUT OF THIS TROF IS NOW CROSSING THE
AREA AND RESULTING IN SOME ENHANCEMENT OF CLOUDS AND A FEW LIGHT
SHOWERS AND/OR SPRINKLES ACROSS THE SOUTHWEST PORTION OF THE CWA.
UPDATED THE FORECAST OT BETTER REFLECT THIS. BELIEVE THAT WITH THE
SETTING OF THE SUN THIS WEAK WAVE WILL ONLY SERVE TO PROVIDE SOME
CLOUDS AS ECHOES ARE ALREADY WEAKENING AS SUNSET APPROACHES. WILL
LEAVE THE OVERNIGHT PERIOD DRY...JUST ADD A FEW MORE CLOUDS. THE
LAKE WIND ADVISORY WAS CANCELED AROUND 7 PM AS WIND HAD ALREADY
DIPPED BELOW 20 MPH. REMAINDER OF THE FORECAST LOOKS GOOD.

PREVIOUS DISCUSSION...
THUNDERSTORMS WILL CONTINUE TO DEVELOP ALONG AND NEAR A COLD FRONT
PUSHING IN FROM THE WEST THROUGH THE LATE AFTERNOON. A 120KT JET
NOSING INTO NORTH DAKOTA IS ALSO ADDING SOME HEALTHY DYNAMIC LIFT
TO THE EQUATION. THUS SOME OF THESE STORMS COULD BE STRONG OR EVEN
SEVERE WITH GUSTY WINDS AND HAIL...MAINLY NEAR THE NORTH DAKOTA
BORDER. MOST...IF NOT ALL OF THE CONVECTION WILL BE INTO NODAK BY
00Z. THERE COULD BE FEW ISOLATED THUNDERSTORMS WRAPPED UP INTO
THE NORTHERN ZONES DURING THE EVENING AS THE UPPER TROUGH RESPONSIBLE
MOVES INTO SOUTHERN ALBERTA. STRONG GUSTY POST FRONTAL WINDS AT 20
TO 30 MPH WILL CONTINUE ACROSS MUCH OF THE AREA THROUGH SUNSET.
CURRENT LAKE WIND ADVISORY LOOKS GOOD. EXPECT SOME PARTIAL
CLEARING OF SKIES LATE TONIGHT AS SOME DRY AIR IS ADVECTED IN.

TUESDAY WEAK UPPER RIDGING WILL DOMINATE...MAKING FOR PARTLY
CLOUDY TO MOSTLY CLEAR SKIES. TEMPERATURES WILL REBOUND INTO THE
MID TO UPPER 70S AT MOST LOCATIONS. GUSTY WEST WINDS WILL AGAIN
DEVELOP AT 10 TO 20 MPH...BUT AT THIS TIME DO NOT EXPECT THEM TO BE
ABOVE LAKE WIND ADVISORY CRITERIA.

TUESDAY NIGHT ANOTHER SHORTWAVE TROUGH WILL CLIP THE NORTHERN
ZONES AS IT PASSES THROUGH SOUTHERN CANADA. SAID FEATURE DOES NOT
LOOK TO PRODUCE MUCH MORE THEN SOME MINOR CLOUD COVER AS NORTHEAST
MONTANA WILL BE UNDER THE INFLUENCE OF THE ASSOCIATED DRY SLOT.

WEDNESDAY CONDITIONS WILL REMAIN DRY AS UPPER RIDGING CONTINUES TO
BUILD. TEMPS WILL CONTINUE TO WARM UNDER THE BUILDING
RIDGE...TOPPING OUT IN THE MID 80S AT MOST LOCATIONS. GILCHRIST

.LONG TERM...WEDNESDAY NIGHT THROUGH MONDAY...
THE LONG TERM IS STILL STARTING WITH THE UPPER RIDGE MOVING
EASTWARD AND BEING REPLACED BY AN UPPER TROFF OVER THE WEST COAST
BY THURSDAY MORNING. MODELS ARE STARTING TO AGREE A LITTLE BETTER
ON TIMING WITH GFS AND ECMWF MOVING THE SHORTWAVE THROUGH THURSDAY
AFTERNOON AND THURSDAY EVENING. RAISED TEMPERATURES A FEW DEGREES
AHEAD OF THIS SHORTWAVE AS THERMAL RIDGE BUILDS IN AHEAD OF THIS
FEATURE. THE HIGHS WERE IN THE LOW 90S BUT RAISED THEM A FEW
DEGREES AND THE THINKING AT THIS POINT IS THE HIGHS COULD REACH
THE UPPER 90S. BUT WILL WAIT FOR A FEW MORE MODEL RUNS TO SEE IF
THE THERMAL RIDGE REMAINS STRONG. PLENTY OF MOISTER IS AVAILABLE
AS MODEL SOUNDING ARE INDICATING PRECIPITABLE WATER READINGS
BETWEEN 1.5 AND 2.0 INCHES THURSDAY AFTERNOON THROUGH FRIDAY
MORNING. CAPE READINGS BETWEEN 3000 AND 4000 J/KG ALONG WITH LI
READINGS OF -10 WILL PROVIDE AN EXCELLENT ENVIRONMENT FOR SEVERE
THUNDERSTORM DEVELOPMENT. LARGE HAIL DAMAGING THUNDERSTORM WINDS
AND LOCALLY HEAVY RAIN WILL BE THE PRIMARY THREAT.

ZONAL FLOW WILL FOLLOW THE SHORTWAVE ON FRIDAY THROUGH SUNDAY
BEFORE ANOTHER UPPER TROFF BEGINS TO WORK ITS WAY INTO WESTERN
MONTANA BY SUNDAY AFTERNOON. THE UPPER TROFF IS A LITTLE STRONGER
ON THE ECMWF THEN ON THE GFS SO WILL KEEP THE MENTION OF SLIGHT
CHANCE OF THUNDERSTORMS IN THE FORECAST UNTIL THE MODELS RESOLVE
THIS SITUATION A LITTLE BETTER. RSMITH

PREVIOUS DISCUSSION...
UPPER RIDGE MOVES TO THE EAST ON THURSDAY. BOTH THE ECMWF AND GFS
HAVE SW FLOW ALOFT WITH A SHORTWAVE AND COLD FRONT MOVING THROUGH
EASTERN MONTANA THURSDAY NIGHT. MODELS HAVE HAD RUN TO RUN
DIFFERENCES IN TIMING THIS SYSTEM. BOTH MODELS ARE NOW WET. 24
HOURS AGO...THEY WERE BOTH DRY WITH THIS SYSTEM. THE GOING SLIGHT
CHANCE OF THUNDERSTORMS FOCUSED ON THURSDAY NIGHT LOOKS REASONABLE
AT THIS TIME. GFS IS FASTER THAN THE ECMWF WITH BRINGING AN UPPER
TROUGH INLAND LATE IN THE WEEK. THE GFS BLOWS THE TROUGH THROUGH
FRIDAY MORNING WHILE THE ECMWF WAITS UNTIL SATURDAY MORNING.
EITHER WAY...IT APPEARS DRY WEATHER WILL DOMINATE AFTER THE
FRONTAL SYSTEM EXITS ON FRIDAY.

A PERIOD OF ZONAL FLOW ALOFT FOLLOWS THE TROUGH. THEN...THE NEXT
UPPER TROUGH MOVING INLAND FROM THE PACIFIC WILL TURN THE FLOW
ALOFT TO THE SW OVER MONTANA ON SUNDAY. MODELS DIFFER ON THE
TIMING OF SHORTWAVES IN THE SOUTHWEST FLOW ALOFT STARTING SUNDAY
NIGHT. WILL BROADBRUSH A SLIGHT CHANCE OF THUNDERSTORMS STARTING
SUNDAY NIGHT FOR NOW.

&&

.AVIATION...
VFR WITH SCATTERED LAYERS BETWEEN 5K AND 8K FT AGL. ISOLATED
SHOWERS THIS EVE WILL BE ACCOMPANIED BRIEFLY BY CEILINGS 5K FT AGL
WITH MINOR IMPACT ON VISIBILITY. RSMITH/SIMONSEN

&&

.GLASGOW WATCHES/WARNINGS/ADVISORIES...NONE.

&&

WEATHER.GOV/GLASGOW
Hazardous weather outlook, Jun 22, 10:26 PM MST, 1 hour 34 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GLASGOW MT
1126 PM MDT MON JUN 22 2009

MTZ016>027-059>062-231100-
CENTRAL AND SOUTHEAST PHILLIPS-CENTRAL AND SOUTHERN VALLEY-
DANIELS-SHERIDAN-WESTERN ROOSEVELT-PETROLEUM-GARFIELD-MCCONE-
RICHLAND-DAWSON-PRAIRIE-WIBAUX-NORTHERN PHILLIPS-
SOUTHWEST PHILLIPS-NORTHERN VALLEY-EASTERN ROOSEVELT-
1126 PM MDT MON JUN 22 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHEAST
MONTANA.

.DAY ONE...TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY
THURSDAY IS SETTING UP TO BE A STRONG THUNDERSTORM DAY AS A
SUBTROPICAL MOISTURE IS ADVECTED INTO EASTERN MONTANA BY A PACIFIC
TROUGH. LARGE HAIL...STRONG WINDS AND HEAVY RAIN COULD BE
POSSIBLE FROM STORMS ON THURSDAY. PLEASE CONTINUE TO MONITOR THE
LATEST FORECAST FOR DETAILS.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 drought. Local standard time, as filed.

Drought, Central and Southern Valley

When
June 23, 12:00 AM MST to June 30, 11:59 PM MST
Where
Central and Southern Valley forecast zone
Reported by
NWS Storm Survey
Coordinates
48.365, -106.667 (the zone’s center; the record gives no point)

While mountain snow melt helped bring up Fort Peck Lake almost 20 feet from a year prior, and provide good flows on the Milk River, below normal precipitation for the months of May and June led to some areas of Valley County to experience drought conditions. Hay yields were significantly reduced and wheat was sparse and not as tall as it should be for this time of year. June was the fourth driest on record for Glasgow. The worst of the drought was along the Milk River and about 25 miles north and south of the Milk River. When precipitation did fall, it was often quickly evaporated by strong and gusty winds. The sub-soil moisture was not very good either according to area farmers. The drought continued into July.

What these are

Drought
A drought reaching severe (D2) or worse on the US Drought Monitor, or with notable impacts.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Montana in 2009Every state in 2009This day in weather historyWarnings in Montana, June 2009

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 185486.